UMEM Educational Pearls

Category: Toxicology

Title: High Lithium Level

Keywords: lithium, heparin (PubMed Search)

Posted: 6/19/2009 by Fermin Barrueto, MD (Updated: 12/5/2019)
Click here to contact Fermin Barrueto, MD

You have a patient that is on lithium and a serum concentration is checked: 4.3 mmol/l

Therapeutic range is between 0.5 and 1.5 mmol/l

The patient shows no symptoms - is that possible? what do you do?

Answer: highly unlikely that the patient would asymptomatic, at least nystagmus would be present. Remember the symptoms are cerebellar in nature. What may have happened is the blood was drawn in an inappropriate tube. There are green "Lithium Heparinized" tubes in our Emergency Department. They are typically used for cardiac enzymes. This has been a well reported source of error (1)

 

.

 

 

References

 Falsely elevated lithium levels in plasma samples obtained in lithium containing tubes.

Lee DC, Klachko MN.

J Toxicol Clin Toxicol. 1996;34(4):467-9.